Vets on alert for fatal equine disease

Horse owners and vets have been cautioned. Photo: Getty Images.
Horse owners and vets have been cautioned. Photo: Getty Images.
Declan O'Brien

Declan O'Brien

Horse owners and vets have been cautioned to be vigilant about equine atypical myopathy, after a number of cases were identified in the midlands in recent weeks.

The Department of Agriculture issued an alert to vets and horse owners last week after a number of fatal cases of the condition were diagnosed in the Athlone regional veterinary lab.

Atypical myopathy is a frequently fatal muscle disease of horses, thought to be caused by the ingestion of hypoglycin A, a toxin contained in seeds from the sycamore (colloquially called 'helicopters') and related trees from the maple family.

Risk

The clinical signs include depression, sudden onset of muscle stiffness, colic-like clinical signs and dark-coloured urine.

Young horses and those new to an affected pasture appear to be at greatest risk, especially where grass is short or scarce.

The risk period is likely to be greatest when fresh seeds are on the ground, which is in the autumn and winter. However, the risk may remain for as long as significant numbers of Sycamore seeds remain intact and edible on the ground; horse owners are advised to exercise their judgment on this.

Get the latest news from the Farming Independent team 3 times a week.

Indo Farming


For Stories Like This and More
Download the Free Farming Independent App




Top Stories